Illinois, 2022

Hail in Illinois, February 22, 2022

February 22, 2022 · NWS DVN · 1 event in 1 county or zone

A few thunderstorms formed in the early morning hours February 22nd. Small hail was reported with many storms, and one storm in Rock Island County produced dime size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A few thunderstorms formed in the early morning hours February 22nd. Small hail was reported with many storms, and one storm in Rock Island County produced dime size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 22, 2:38 AM CST, 16 minutes earlier.

Area forecast discussion, Feb 22, 2:38 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
238 AM CST Tue Feb 22 2022

.SYNOPSIS...
Issued at 236 AM CST Tue Feb 22 2022

An incredibly tight temperature gradient continues early today on
the frontal position, where low pressure is riding up along today.
The greatest contrast is between Burlington (northeast wind 43F) and
just a few miles south is Fort Madison (south wind 52F) as of 1 AM.
Not to be outdone, Keokuk, is gusting from the south and is 57!
North of the front, the freezing line stretches from Pella IA to
Cedar Rapids to Jo Daviess county in Illinois. This position of cold
air northwest to warm southeast is happening as forecast, and as
moisture pumps up along the boundary tonight, reports of drizzle and
fog, and a few showers/storms are beginning to develop in the last
hour or two.  Fog, so far, has not been reported as dense this far
west, but we're watching that for a possible short lived advisory
along the frontal zone in the east if needed.

As of 2 AM, Iowa DOT reports seasonal road conditions.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 236 AM CST Tue Feb 22 2022

Nearly all of the measurable QPF from the storm system will fall in
the 6 AM to Noon period today.  For the northwest 1/3, that means a
light freezing rain potential continue to be forecast, which if it
starts before 9 AM, would significantly impact the morning commute.
Otherwise, this appears to be a cold shower and thunderstorm chance
this morning, followed by a quick progression toward dry weather by
late morning, and certainly by afternoon.

So, we'll be waiting for the development in northern Missouri for
the next wave of the most widespread rainfall.  I'm not going to
change winter headlines at this point, as our forecast, though
lighter on ice accumulation than earlier forecast, is in the same
placement.  The end time of 6 PM is likely well beyond impacts, but
given the event is yet to really start, I'm not inclined to adjust
the end time.

Temperatures will start the day in the 40s to lower 50 east, under
the low pressure center, and will be falling through the 20s through
the day over eastern Iowa.

Tonight, with brisk winds of 15 to 20 mph, gusting to 30 mph at
times, the CAA will usher in temperatures in the single digits
northwest to lower teens east. Quite a change from early in the
day!

.LONG TERM...(Wednesday through Monday)
ISSUED AT 236 AM CST Tue Feb 22 2022

Wednesday, will start out bitterly cold with wind chills mainly in
the single digits below zero as an arctic high builds into the area.
Some areas in the NW quarter of the CWA may be a little colder.
Highs will get into the upper teens to mid 20s with wind chills only
in the single digits to mid teens.

Wednesday night into Friday, a winter storm system will move across
the mid to lower MS valley in two waves and interact with an upper
level system on Thursday. The current blend has low chances in the
south, which looks like a light dusting to around a half inch in the
southern CWA by midday Thursday.  The main slug of more deformation
snows moves across the area Thursday afternoon and evening exiting the
area west to east overnight. With temperatures mainly in the teens
and 20s during the event and through collaboration, increased the
snow to liquid ratios to more of a fluffier snowfall with 15:1 SE to
20:1 ratios NW. Preliminary indications suggest widespread snow
amounts to be near the 2 to 3 inch range. It remains early in the
game with plenty of time to refine.

Friday through Tuesday, the current blend has dry conditions with
some fluctuation in temperatures. Highs will mainly be in the 20s to
low 30s, except Saturday as SW flow ahead of a weak clipper or
trough helps to boost temps into the mid 30s to near 40. After the
passage of another arctic high Sunday and Monday, return flow is
expected to bring upper 30s to mid 40s back into the area for next
Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
ISSUED AT 1103 PM CST Mon Feb 21 2022

There will be periods of IFR to LIFR ceilings tonight and MVFR to
IFR visibilities as drizzle overspread the area. Precipitation
will increase in intensity after 12 UTC to light rain. Temperatures
are forecast to drop below freezing after 12 UTC at KCID and KDBQ
changing precipitation over to freezing rain. Precipitation will
come to an end from west to east after 18 UTC with ceilings and
visibility improving during the afternoon.

&&

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 6 PM CST this evening for Benton-
     Buchanan-Delaware-Dubuque-Jackson-Jones-Linn.

     Winter Weather Advisory until 6 PM CST this evening for Cedar-
     Iowa-Johnson-Keokuk.

IL...Winter Weather Advisory until 6 PM CST this evening for Jo
     Daviess-Stephenson.

MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...14
AVIATION...Cousins
Hazardous weather outlook, Feb 21, 3:29 PM CST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
329 PM CST Mon Feb 21 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221200-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
329 PM CST Mon Feb 21 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

After a mild day Monday, a slow moving cold front will move south
through northeast Iowa this evening. Drizzle and some rain will
develop this evening over most places, but north of a line from
Sigourney Iowa, to Cedar Rapids, to Freeport Illinois,
temperatures will drop below freezing around midnight. In that
area, a Winter Weather Advisory remains in effect from Midnight
through 6 PM Tuesday, for light freezing rain and freezing
drizzle. The advisory has been adjusted to start later at 3 AM for
Iowa, Johnson, Keokuk, and Cedar counties in Iowa. Roads will be
initially warm tonight, but overnight into early Tuesday morning,
icy spots will become more widespread, especially in northeast
Iowa.

South of those counties, drizzle, fog, and a few thunderstorms
will develop tonight, with a chance that the fog will be dense.
Fog will also be possible in the advisory area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Tuesday morning, widespread rain with some thunderstorms will
occur. Some storms may be able to produce hail. Across northeast
Iowa and far northwest Illinois, temperatures will continue below
freezing, allowing for ice accumulations around tenth of a inch,
with isolated amounts around 0.2 inches. Other areas to the south
that manage to get some freezing rain may just get a glaze. As
the storm moves east during the day, precipitation will end from
west to east. As it ends, a very short period of mixed snow,
sleet, and freezing rain is possible over the rest of the area.

Cold wind chills of 10 below to 15 below zero will be possible
north of Interstate 80 Wednesday morning.

Light snow is possible again Thursday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of ice accumulation would be appreciated later
tonight into Tuesday morning.

In the hours before

Special weather statement, Feb 22, 2:45 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
245 AM CST Tue Feb 22 2022

IAZ068-ILZ015-016-220900-
Rock Island IL-Henry IL-Scott IA-
245 AM CST Tue Feb 22 2022

...A strong thunderstorm will impact portions of southeastern Rock
Island, northwestern Henry and southeastern Scott Counties through
300 AM CST...

At 245 AM CST, Doppler radar was tracking a strong thunderstorm over
Milan, or near Rock Island, moving northeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Rock Island around 255 AM CST.
  Moline, Bettendorf, East Moline, Silvis, Colona, Coal Valley,
  Hampton and Riverdale around 300 AM CST.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 298 and 306.
 Interstate 80 in Illinois between mile markers 1 and 10.
 Interstate 74 in Illinois between mile markers 1 and 14.
 Interstate 88 between mile markers 1 and 2.
 Interstate 280 between mile markers 9 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4136 9066 4146 9069 4169 9042 4146 9023
TIME...MOT...LOC 0845Z 237DEG 27KT 4145 9061

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Ervin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rock Island

When
February 22, 2:54 AM CST
Where
Rock Island County, 0.69 mi S of Moline
Measured
0.75 in hail
Reported by
Public
Coordinates
41.490, -90.520

Dime size hail was reported through MPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001966.